NEWS FROM THE DELAWARE DEPARTMENT OF HEALTH AND SOCIAL SERVICES AND THE DELAWARE DEPARTMENT OF SAFETY AND HOMELAND SECURITY
Delaware Overdose Deaths Involving Fentanyl Double in Less Than a Year; Health and Law Enforcement Officials Urge Active Users to Seek Treatment
NEW CASTLE (Dec. 9, 2016) – Through September, Delaware’s overdose deaths involving fentanyl have more than doubled over 2015, with an increasingly higher percentage of the alarming uptick occurring in Kent and Sussex counties and a slight increase among people in their 30s and 40s. Through September, toxicology analysis by the Division of Forensic Science has confirmed 90 people have died from overdoses that involved fentanyl, a synthetic painkiller that is up to 50 times more potent than heroin. In all of 2015, there were 42 overdose deaths involving fentanyl in Delaware.
The Centers for Disease Control and Prevention reported synthetic opioids were responsible for the largest increase in overdose deaths in the U.S. from 2013 to 2014, when the rate nearly doubled from 1 death per 100,000 people to 1.8 deaths. In Delaware, the number of fentanyl-related deaths soared by 180 percent from 15 deaths in 2012 to 42 deaths in 2015. So far in 2016, fentanyl-related deaths in Delaware have increased 114 percent over 2015.
Department of Health and Social Services (DHSS) Secretary Rita Landgraf urged individuals in active substance use to call DHSS’ 24/7 Crisis Services Helpline to be connected to addiction treatment options. In New Castle County, the number is 1-800-652-2929. In Kent and Sussex counties, the number is 1-800-345-6785.
“The dramatic increase in overdose deaths related to fentanyl is heartbreaking,” Secretary Landgraf said. “We urge people to seek treatment for addiction rather than face an increasing risk of death from an overdose of fentanyl, heroin, cocaine or some combination of drugs,” she said. “One use of any drug can be deadly, but with fentanyl, the risk too often is tragically greater. For individuals suffering from addiction or families worried about a loved one, my department can connect people to treatment. While relapse is part of this disease, we also know that treatment does work and people do recover.”
Drug dealers sell fentanyl in a variety of ways, according to the Drug Enforcement Administration (DEA). Dealers sell pure fentanyl in white powder form to users who assume they are buying heroin. They lace fentanyl with cocaine or heroin. And they press fentanyl into pills and pass them off as OxyContin. Toxicology analysis by the Division of Forensic Science found 17 of the 42 cases since May also tested positive for heroin. Another 16 of the 42 cases also tested positive for cocaine.
“We encourage anyone who is using or with an addiction issue to call for help or to ask a police officer, a medical professional or another first responder for help,” Department of Safety and Homeland Security (DSHS) Secretary James Mosley said. “The fentanyl on our streets is so toxic that it greatly decreases the chance of survival.”
Individuals and families can visit DHSS’ website, www.HelpIsHereDE.com, for addiction treatment and recovery services in Delaware and nearby states. If individuals see someone overdosing, they should call 911. Under Delaware’s 911/Good Samaritan Law, people who call 911 to report an overdose cannot be prosecuted for low-level drug crimes.
“As atTAcK addiction looks to change the approach to substance use disorder we have been able to increase the number of community members that have access to the life-saving medication naloxone,” atTAcK addiction board member Dave Humes said. “We have continued to work with the Division of Public Health and the Department of Justice in making sure more police departments are trained and carrying naloxone. While first responders do an excellent job when dispatched by the 911 centers, oftentimes it is police who are the first on the scene. When an overdose occurs, time is of the essence in order to save the life. There have been documented instances where police officers had suffered ill-effects from merely handling fentanyl. Having naloxone has become a matter of safety and protection for the police officers.”
The Division of Forensic Science, which confirms the presence of fentanyl through toxicology analysis, reported 42 overdose deaths involving fentanyl occurring between June 3 and Sept. 25 of this year. During that period, 17 deaths (40.5 percent) occurred in New Castle County, with an increasing share in Sussex (15 deaths or 35.7 percent) and Kent (10 deaths or 23.8 percent). In January through May, 58.3 percent of the deaths happened in New Castle County.
Thirty-four of the 42 fentanyl-related overdose deaths from June through September involved men. The ages ranged from 21 to 61, with 26 of the 42 deaths (62 percent) involving individuals in their 30s and 40s, a slight uptick in age from the January through May period when two-thirds (32 of the 48 deaths) were among those in their 20s and 30s.
Details about the 90 fentanyl-related overdose deaths include:
• 45 deaths (50 percent) happened in New Castle County; 30 (33.3 percent) in Sussex; and 15 (16.7 percent) in Kent.
• 76 (84.4 percent) of those who died were men; 14 were women.
• 76 (84.4 percent) of the decedents were white; 11 (12.2 percent) were African-American; two were Hispanic; and one person was Asian.
• 56 of those who died (62.2 percent) were in their 20s and 30s; 17 (18.9 percent) were in their 40s; 15 in their 50s (16.6 percent); and one each in their teens or 60s.
Last year, a total of 228 people died from overdoses in Delaware, with 222 overdose deaths reported in 2014, according to the Division of Forensic Science. Nationwide, the CDC reported 47,055 people died from drug overdoses in 2014, or 1.5 times greater than the number killed in car crashes.
In 2014, Delaware ranked ninth nationwide, with an overdose rate of 20.9 deaths per 100,000 people. Among nearby states, Pennsylvania ranked eighth at 21.9 deaths per 100,000, Maryland was 18th (17.4 deaths per 100,000) and New Jersey was 26th (14 deaths per 100,000). The U.S. average rate was 14.7 deaths per 100,000.
“Sadly, the Delaware Valley has long suffered from episodes of overdoses due to use of heroin and prescription opiates, but never at the rate we see occurring now,” said Jeremiah Daley, director of the Philadelphia-Camden High Intensity Drug Trafficking Area (HIDTA), which includes New Castle County. “While it is dangerous to consume any opioid without medical necessity and supervision, the introduction of fentanyl, fentanyl analogues or other synthetic opioids into the illegal drug marketplace greatly increases the risk of an overdose episode and death. Because of the ability for these substances to be accidentally absorbed through the skin, inhaled, or otherwise ingested, they also present great risk to persons who may inadvertently and unknowingly come into contact with them, including first responders and caregivers of active users. Precautions should be taken to properly protect oneself and others from accidental exposure. Persons who observe someone with symptoms of an overdose – a person in respiratory distress, semi-consciousness, unconsciousness, or having bluish color to their skin, nose or under the fingernails – should immediately call 911, and, if available, consider administering naloxone.”
When a user ingests fentanyl or a drug laced with fentanyl, it affects the central nervous system and brain. Because it is such a powerful opiate, users often have trouble breathing or can stop breathing as the drug sedates them. If someone is too drowsy to answer questions, is having difficulty breathing, or appears to be so asleep they cannot be awakened, call 911 immediately. Naloxone, the overdose-reversing medication carried in Delaware by community members, paramedics and some police officers, can be administered in overdoses involving fentanyl. Because fentanyl is more potent than heroin or opioid painkillers, multiple doses of naloxone may be needed to reverse an overdose. Through June of this year, naloxone has been administered 1,070 times by paramedics or police officers in suspected overdose situations.
“The Centers for Disease Control and Prevention estimates that one in four people who are on opioids long term struggle with addiction,” said Division of Public Health Director Dr. Karyl Rattay. “Opioids also become less effective over time so people may feel compelled to take higher doses to get the same result or even seek out illegal sources such as heroin. The safest course is to avoid prescription painkillers altogether or to use them at the lowest possible dose for the shortest period of time. Addiction is a disease and opioids – even in cases where they appear to be appropriately prescribed – can be a trigger.”
In 2017, the Department of Health and Social Services will carry out a community outreach campaign in support of its http://www.HelpIsHereDE.com website, including new resources, information and materials for medical providers and the general community about the risks associated with prescription painkillers and safer strategies for managing chronic pain.
For more information, contact:
Jill Fredel, Department of Health and Social Services, (302) 255-9047 (office) or (302) 357-7498 (cell).
Wendy Hudson, Department of Safety and Homeland Security, (302) 744-2680 (office)
Delaware Health and Social Services is committed to improving the quality of the lives of Delaware’s citizens by promoting health and well-being, fostering self-sufficiency, and protecting vulnerable populations.